Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 69, NWS Sioux Falls, SD

June 21, 2020Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2020, 6:29 AM CDT for Woodbury County, Iowa. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 6:29 AM CDT (11:29 UTC)
Expired
Jun 21, 2020, 7:00 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:30 AM CDTHAIL 0.88Bronson, IAHAIL UP TO NICKEL SIZE WITH SOME DAMAGE TO CORN LEAVES. ALSO REPORTED 1.5 INCHES OF RAIN. REPORT VIA TWITTER.
Jun 21, 6:30 AM CDTHAIL 11 Se Bronson, IA
Jun 21, 6:54 AM CDTTSTM WND GST 507 Sse Moville, IAA FEW SMALL BRANCHES DOWN WITH LEAVES STRIPPED BY PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

906 
WUUS53 KFSD 211129
SVRFSD
IAC193-211200-
/O.NEW.KFSD.SV.W.0069.200621T1129Z-200621T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
629 AM CDT Sun Jun 21 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Central Woodbury County in west central Iowa...

* Until 700 AM CDT.

* At 629 AM CDT, a severe thunderstorm was located near Lawton, or 11
  miles southeast of Sioux City, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Moville around 650 AM CDT.
  Anthon around 700 AM CDT.

Other locations impacted by this severe thunderstorm include Bronson
and Oto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4231 9630 4249 9631 4254 9582 4227 9582
TIME...MOT...LOC 1129Z 269DEG 17KT 4240 9621 

HAIL...1.00IN
WIND...60MPH
 
$$

Kalin
2 follow-up statements
029 
WWUS53 KFSD 211143
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
643 AM CDT Sun Jun 21 2020

IAC193-211200-
/O.CON.KFSD.SV.W.0069.000000T0000Z-200621T1200Z/
Woodbury IA-
643 AM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR CENTRAL WOODBURY COUNTY...

At 642 AM CDT, a severe thunderstorm was located 7 miles south of
Moville, or 16 miles southeast of Sioux City, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Anthon around 715 AM CDT.

Other locations impacted by this severe thunderstorm include Bronson
and Oto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4234 9629 4248 9627 4251 9582 4227 9582
TIME...MOT...LOC 1142Z 270DEG 18KT 4239 9611 

HAIL...1.00IN
WIND...60MPH
 
$$

Kalin
156 
WWUS53 KFSD 211200
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
700 AM CDT Sun Jun 21 2020

IAC193-211210-
/O.EXP.KFSD.SV.W.0069.000000T0000Z-200621T1200Z/
Woodbury IA-
700 AM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WOODBURY COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail and gusty winds are still possible with this thunderstorm.

LAT...LON 4234 9629 4248 9627 4251 9582 4227 9582
TIME...MOT...LOC 1200Z 269DEG 17KT 4239 9600 

$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:26 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 21, 4:26 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
426 AM CDT Sun Jun 21 2020

.SHORT TERM...(Today and Tonight)
Issued at 426 AM CDT Sun Jun 21 2020

Strong troughing remains through the Canadian prairie provinces,
with several impulses seen shuffling around the larger trough.
The first passed by during the evening on Saturday, and jet streak
exiting quickly through WI.  The next upstream feature seen with a
fairly distinct darkening pressing across MT, and a good anomaly in
the PV fields pushing along the MT/WY border at 08z.  While richer
moisture fields remain tied up in the southern Plains, the wake of
the earlier convection is not lacking, especially considering the
relatively cool temperatures aloft.

Evening and early overnight convection pretty much riding the edge
of the stronger instability gradient as the low-level jet veered
somewhat overnight, but are starting to see the impact of advecting
elevated mixed layer with some development of accas in northeastern
NE over the last hour.  This areas looks to scoot out across the
lower Missouri River valley and across northwest IA through the
morning, likely with some isolated showers/thunderstorms. A few
sprinkles cycling down with the larger scale trough lift and slowly
advancing frontal boundary across central SD, and may bring a few
sprinkles or brief showers to a few spots north of I-90 early this
morning.

Otherwise, should be somewhat quiet the first half or bit more of
the day as ingredients start to meld to a potential severe weather
and heavy rain event across parts of the area this afternoon. One
challenge will be the increase in mid to upper-level clouds which
could diminish the potential destabilization in areas today.  By mid
afternoon, likely to see weakly capped MLCAPE somewhere in the 1500-
2500 J/kg range, greatest ahead of the boundary in far southeast
SD/northeast NE/northwest IA.  The arrival of the strong PV
advection between 18z-21z into southeastern SD should mark the
uptick in convective coverage near the boundaries as the remaining
cap is eroded away through heating/lift. Main genesis zone should be
close to a KTKC-KFSD-KYKN line, roughly where the boundary expected
by 20-21z. Latest HRRR/RAP leave this boundary largely inert in lieu
of even earlier and prefrontal development, but given the forcing
would not expect this to be the eventual evolution.

Dynamics support a fairly rapid upscale linear growth, which should
transition threat from afternoon hail/wind to mainly wind/heavy
rainfall through the evening. Some early storms which maintain
discrete structures or embedded supercells in the line could produce
hail up to hen egg or a bit larger, as well as winds to around 70
mph. 0-3km shear is largely boundary parallel in component, but any
deformations could locally enhance risk for damaging wind in parts
of NW IA early evening. PMM's suggest that locally heavy rainfall of
2+ inches possible mainly near/south of I-90, but at this point
confidence in a more focused area for threat is lacking, with any
area of concern captured with WPC slight risk of excessive rainfall.

A few postfrontal shower/storms may continue for a time overnight as
a reinforcing wave works to enhance some 850-700hPa frontogenesis
especially by later night. However, this will be in the face of some
attempt to dry from below, so have cut back PoPs a bit for a while
overnight before bringing back chances late night.

.LONG TERM...(Monday through Saturday)
Issued at 426 AM CDT Sun Jun 21 2020

On Monday, have a period of slightly stronger deep-layer forcing
which will focus mainly through the southern half of the area,
before the passage of the larger jet/trough induce further drying
from the north. Clouds will be slow to break from the north, and
likely to see temps constrained to the lower to mid 70s much of
the day.

Tuesday looks to be influenced by the cold cyclonic core of the
troughing lingering through MN/IA. Have increased clouds
considerably over initial blend, and also expanded the threat of
isolated to scattered midday and afternoon showers/storms, with
profiles very supportive of a healthy cumulus field, with vertical
depths exceeding the -20C layer suggesting a lightning threat as
well. This should edge out Monday for the coolest day of the week
for most, with temps again in the lower to mid 70s.

Heading through the end of the week, the trough will begin to shift
east enough to allow a decent warm up by Tuesday, although recent
wetness and the fairly quiet winds are a concern to the warming
potential. So is the fairly cool start to the day, with a lot of
lower to mid 50s.  Could again see a cumulus field with lesser
vertical extent on Wednesday, especially near/east of I-29.
Stronger ridging aloft by Thursday into Friday, with warm advection
returning the next chance for storms to the area. Evolution of the
details in the longer wave by the end of the week and weekend are up
in the air, with most guidance suggesting at some point potential
for some thunderstorms/heavy rainfall, somewhere between Thursday
night and Saturday as another trough pushes into the ridge.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 101 AM CDT Sun Jun 21 2020

Main aviation concerns surround the convection potential for
mainly later today and this evening. Boundary dropping southeast
will focus potential for strong to severe convection by mid to
late afternoon which will drift southeast. Stronger cells will
likely have MVFR ceilings and as low as IFR visibilities, as well
as the potential for surface wind gusts in excess of 50 kts and
large hail. The main threat would appear to be mainly near and
south/east of KFSD from 21z-03z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Chapman
Hazardous weather outlook, Jun 21, 5:53 AM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
553 AM CDT Sun Jun 21 2020

SDZ038-039-050-052>054-057>060-063-064-221100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
553 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

As thunderstorms develop this afternoon, an isolated thunderstorm
could become strong to severe. Hail up to half-dollar size and wind
gusts to around 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 6 pm.

MNZ071-072-080-081-097-098-SDZ040-055-056-061-062-065-066-068-069-
221100-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Brookings-Lake-Moody-
McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
553 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms will develop between 2 pm and 5 pm across southeast
South Dakota into southwest Minnesota. Strongest storms could produce
large hail up to golf ball size and damaging winds to 70 mph. The
severe weather threat should shift south of the area between 600 pm
and 800 pm. Some areas of heavy rainfall are possible, which could
produce ponding of water in poor drainage and rural areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 8 pm.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-070-
071-221100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln-Union-
553 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

A few early morning thunderstorms in the lower Missouri River valley
will move through southern portions of northwest Iowa. These storms
may produce spotty hail up to dime to quarter size.

Additional thunderstorms are expected to develop between 300 pm and
500 pm, and will be capable of producing hail to around hen egg size
and winds to 70 mph. Severe storm threats should diminish late
evening. Rainfall rates of 1 to 2 inches per hour are possible with
storms, which could produce spotty flash flooding during the late
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 3 pm and 10 pm.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:32 AM CDTSevere Thunderstorm WarningFSDPlymouth28 min
Jun 21, 9:40 AM CDTFlash Flood WatchFSDBuena Vista, Cherokee, Ida, Plymouth, Woodbury12 hr
Jun 21, 2:53 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux37 min
Jun 21, 3:20 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux40 min
Jun 21, 3:55 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux50 min
Jun 21, 4:22 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola38 min
Jun 21, 4:53 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.